Alert archive / New York / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Albany, NY
NWS Albany, NY issued this winter storm watch at Jan 14, 2021, 3:37 PM EST for 4 counties in New York; Bennington County, Windham County, Vermont. It took effect at Jan 16, 2021, 1:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 14, 2021, 3:37 PM EST (20:37 UTC)
- In effect from
- Jan 16, 2021, 1:00 AM EST
- Expired
- Jan 15, 2021, 3:44 PM EST
- In force
- Issued by
- NWS Albany, NY
Counties Fulton County, NY, Hamilton County, NY, Herkimer County, NY, Warren County, NY, Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 80 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
296 WWUS41 KALY 142037 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 337 PM EST Thu Jan 14 2021 NYZ032-033-042-082-151000- /O.NEW.KALY.WS.A.0001.210116T0600Z-210117T1200Z/ Northern Herkimer-Hamilton-Northern Warren-Northern Fulton- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, and Caroga Lake 337 PM EST Thu Jan 14 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of greater than 7 inches possible. Winds could gust as high as 35 mph Saturday morning into the evening. * WHERE...Northern Herkimer, Hamilton, Northern Warren and Northern Fulton Counties. * WHEN...From late Friday night through Sunday morning. * IMPACTS...Travel could be very difficult due to snow covered roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. Travel may become difficult, so plan accordingly. && $$ VTZ013-014-151000- /O.NEW.KALY.WS.A.0001.210116T0600Z-210117T1200Z/ Bennington-Western Windham- Including the cities of Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 337 PM EST Thu Jan 14 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY MORNING FOR ELEVATIONS ABOVE 1500 FEET... * WHAT...Heavy snow possible. Total snow accumulations 6 inches or more possible. Winds could gust as high as 45 mph Saturday morning into the afternoon. * WHERE...Elevations above 1500 feet in Bennington and Western Windham Counties. * WHEN...From late Friday night through Sunday morning. * IMPACTS...Travel could be very difficult due to snow covered roads. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. Travel may become difficult, so plan accordingly. && $$
2 follow-up statements
952 WWUS41 KALY 150815 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 315 AM EST Fri Jan 15 2021 NYZ032-033-042-082-152200- /O.CON.KALY.WS.A.0001.210116T0600Z-210117T1200Z/ Northern Herkimer-Hamilton-Northern Warren-Northern Fulton- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, and Caroga Lake 315 AM EST Fri Jan 15 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of greater than 7 inches possible. Winds could gust as high as 35 mph Saturday morning into the evening. * WHERE...Northern Herkimer, Hamilton, Northern Warren and Northern Fulton Counties. * WHEN...From late tonight through Sunday morning. * IMPACTS...Travel could be very difficult due to snow covered roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. Travel may become difficult, so plan accordingly. && $$ VTZ013-014-152200- /O.CON.KALY.WS.A.0001.210116T0600Z-210117T1200Z/ Bennington-Western Windham- Including the cities of Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 315 AM EST Fri Jan 15 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR ELEVATIONS ABOVE 1500 FEET... * WHAT...Heavy snow possible. Total snow accumulations 6 inches or more possible. Winds could gust as high as 45 mph Saturday morning into the afternoon. * WHERE...Elevations above 1500 feet in Bennington and Western Windham Counties. * WHEN...From late tonight through Sunday morning. * IMPACTS...Travel could be very difficult due to snow covered roads. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. Travel may become difficult, so plan accordingly. && $$
987 WWUS41 KALY 152044 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 344 PM EST Fri Jan 15 2021 NYZ042-082-161000- /O.UPG.KALY.WS.A.0001.210116T0600Z-210117T1200Z/ /O.NEW.KALY.WS.W.0001.210116T0600Z-210116T1800Z/ Northern Warren-Northern Fulton- Including the cities of Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, and Caroga Lake 344 PM EST Fri Jan 15 2021 ...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 1 PM EST SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 10 inches over the higher terrain. Winds gusting as high as 35 mph. A brief period of sleet is possible. * WHERE...Northern Warren and Northern Fulton Counties. * WHEN...From 1 AM to 1 PM EST Saturday. * IMPACTS...Travel will be very difficult at times with poor visibility and snow covered roads. * ADDITIONAL DETAILS...Snowfall rates could be briefly become an inch an hour Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ NYZ032-033-161000- /O.UPG.KALY.WS.A.0001.210116T0600Z-210117T1200Z/ /O.NEW.KALY.WS.W.0001.210116T0600Z-210117T1700Z/ Northern Herkimer-Hamilton- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, and Wells 344 PM EST Fri Jan 15 2021 ...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO NOON EST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 12 inches. Initially 3 to 6 inches of snowfall will occur Saturday morning into the afternoon. An additional 3 to 6 inches will occur Saturday night into Sunday morning with lake enhanced snowfall. Winds gusting as high as 35 mph will produce some blowing and drifting snow. * WHERE...Northern Herkimer and Hamilton Counties. * WHEN...From 1 AM Saturday to noon EST Sunday. * IMPACTS...Travel will be very difficult at times with poor visibility and snow covered roads. * ADDITIONAL DETAILS...Snowfall rates will be up to an inch an hour Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ VTZ013-014-161000- /O.UPG.KALY.WS.A.0001.210116T0600Z-210117T1200Z/ /O.NEW.KALY.WS.W.0001.210116T0600Z-210117T1700Z/ Bennington-Western Windham- Including the cities of Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 344 PM EST Fri Jan 15 2021 ...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO NOON EST SUNDAY FOR ELEVATIONS ABOVE 1500 FEET... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 16 inches. The snow may briefly mix with some sleet and freezing rain. The precipitation will briefly change to rain Saturday afternoon and then transition back to snow Saturday night. Winds gusting as high as 45 mph will produce some blowing and drifting snow. * WHERE...Bennington and Western Windham Counties. * WHEN...From 1 AM Saturday to noon EST Sunday. * IMPACTS...Travel could be very difficult to impossible. The snow will be wet and heavy and could produce scattered power outages with the gusty winds. * ADDITIONAL DETAILS...Snowfall rates may be 1 to 2 inches per hour Saturday morning into the early afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Please allow extra time if travel is necessary. && $$ NYZ058-063-161000- /O.NEW.KALY.WW.Y.0003.210116T0000Z-210116T1500Z/ Western Greene-Western Ulster- Including the cities of Hunter, Tannersville, Windham, Prattsville, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, and Sundown 344 PM EST Fri Jan 15 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SATURDAY... * WHAT...Snow expected. Total snow accumulations 3 to 7 inches over the higher terrain. The snow may briefly mix with sleet and freezing rain. Winds gusting as high as 35 mph. * WHERE...Western Greene and Western Ulster Counties. * WHEN...From 7 PM this evening to 10 AM EST Saturday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Snowfall rates may be an inch per hour Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ NYZ041-083-161000- /O.NEW.KALY.WW.Y.0003.210116T0600Z-210116T1800Z/ Northern Saratoga-Southeast Warren- Including the cities of Saratoga Lake, Saratoga Springs, Glens Falls, and West Glens Falls 344 PM EST Fri Jan 15 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST SATURDAY... * WHAT...Snow expected. Total snow accumulations 2 to 6 inches with the higher totals over the higher terrain in northern Saratoga County. The snow may briefly mix with sleet. * WHERE...Northern Saratoga and Southeast Warren Counties. * WHEN...From 1 AM to 1 PM EST Saturday. * IMPACTS...Travel could be very difficult with snow covered roads. * ADDITIONAL DETAILS...Snowfall rates may briefly reach an inch per hour Saturday morning over the higher terrain of northern Saratoga County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MAZ001-025-161000- /O.NEW.KALY.WW.Y.0003.210116T0500Z-210116T1500Z/ Northern Berkshire-Southern Berkshire- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, and South Egremont 344 PM EST Fri Jan 15 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST SATURDAY... * WHAT...Snow expected. Total snow accumulations 2 to 5 inches. Winds gusting as high as 40 mph. The snow may briefly mix with sleet or freezing rain. * WHERE...Berkshire County. * WHEN...From midnight tonight to 10 AM EST Saturday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Snowfall rates may briefly reach an inch per hour Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this winter storm watch went out at Jan 14, 12:52 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Jan 14, 12:52 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 1252 PM EST Thu Jan 14 2021 .SYNOPSIS... A weak upper level disturbance will cross the region this afternoon as spotty light snow and rain will end south and east of the Capital Region. Thereafter, a ridge of high pressure will move in for a tranquil end to the week, but likely under a canopy of cloud coverage. A storm system will impact the region this weekend with rain, snow and increasing winds. && .NEAR TERM /THROUGH FRIDAY/... As of 1248 PM EST...A weak upper level disturbance and a surface trough will continue to move across the region this afternoon with the light snow and rain ending especially south and east of the Capital District. A few light amounts have come in with a tenth of an inch at Beckett in the Berkshires and near Lagrangeville in Dutchess Co. Mainly a few hundredths of liquid equivalent were noted in the NYS Mesonet over the past 6-hrs south of Albany. The highest amount was Copake with 0.06". However, any snow accumulation look gone based on the webcam with the temp at 33F. We expect amounts in the coating to a few tenths of an inch range except over the Berkshires a few half inch amounts are so are possible. The band of light snow transitions to rain should diminish lifting northward based on the 3-km NAM and HRRR trends over the next few hours. The upper trough axis will move through in the late afternoon and early evening with perhaps a few flurries or snow showers. We did add some patchy fog over the Berkshires based on the observations and near the northern and central Taconics. Highs today will be in the mid and upper 30s in the valley areas and few lower 40s near KPOU, and upper 20s to lower/mid 30s over the hills and mtns. Cloudy and mostly cloudy conditions will persist once again based on the observations and GOES-16 visible satellite picture. Tonight and Friday... In the wake of this frontal passage and departing upper jet, per the nighttime microphysics GOES-16 imagery, ample stratus is seen upstream. This will likely advect southward tonight to keep skies rather cloudy, especially as upstream short wave ridge axis builds in for Friday. The subsidence inversion is expected to trap this lower level moisture to keep the silver sky going through the daylight hours on Friday. High temperatures today generally into the 30s, overnight lows into the 20s with highs Friday approaching 40F for valley locations with generally 30s elsewhere. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/... Evolving upstream cut-off low will allow for moisture transport advection to commence along the eastern conus as ridge axis and surface high slide off the US coastline. Clouds will thicken as a warm front and upstream occluded front approach Friday evening. Precipitation is expected to quickly develop and overspread the entire region during the mid-late evening hours and continue into the overnight period. Thermal profiles will remain tricky as temperatures may initially fall with wet-bulb processes before likely becoming steady overnight under the increasing southerly warm advection breeze. Per cross sections and wet-bulb processes, seems areas west of the Hudson and into the higher terrain of the Dacks/Catskills will see an accumulating snowfall event. For the Mohawk Valley, a mixture of rain/snow to snow is expected. However, boundary layer temperatures in the valley are expected to remain above freezing which may limit accumulations somewhat. For the Catskills and southern Dacks, several inches of snow is expected as we anticipate amounts approaching or exceeding advisory level criteria. Further east, the warmer air should result in mainly rain (rain/snow mixture at and above 1k feet) and could be moderate, briefly heavy, with intensity overnight. Latest rainfall forecast amounts of 1-2" is possible, however, it appears to be quite progressive (see hydro section below for additional details) to limit duration across these areas. Dry slot is expected to approach toward 12Z Saturday which will decrease coverage and intensity of precipitation from southwest to northeast during the morning hours. However, upper low will begin its approach with additional rain and snow showers to develop from west to east. Thermal column is forecast too cool off so we should see where rain showers occur to eventually mix with snow throughout the afternoon hours. Some additional light snowfall amounts are expected, especially across the higher terrain in our CWA. High temps will be rather mild but likely to fall off a bit during the afternoon as the cold pool aloft approaches. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... In the wake of the Friday night/Saturday storm system, gusty winds and Lake Effect/upslope snow will be the main features for Saturday night into early Monday, with gusty west/northwest winds potentially reaching 30-40 mph at times, especially within the Mohawk Valley/Capital Region and Berkshires. Lake Effect snowbands may affect portions of central/northern Herkimer and northwest Hamilton Counties, with additional accumulations possible, depending on exact snowband orientation and inland extent, which remain uncertain at this time range. Also, upslope snow showers may lead to some additional light accumulating snow across portions of the Taconics, southern Greens and Berkshires. Some snow showers/flurries may occasionally extend into valley areas, especially from the I-90 corridor and points northward. Lake Effect snow showers may persist through late Monday, before an upper level disturbance approaches from the west for Tuesday- Wednesday, possibly allowing for more widespread snow showers across the region. Lake Effect/enhanced snow showers may also occur again during this time. Temperatures should be a bit above seasonal levels through the period, especially overnight lows due to clouds and some wind, with min temps mainly in the mid teens to lower 20s, except for some single digits across portions of the Adirondacks. Daytime highs mainly in the lower/mid 30s in valley areas, and 20s across higher elevations. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Through 18z/Fri...Precipitation is coming to an end across the TAF sites this afternoon with just another hour or so of light snow at KPSF remaining. Otherwise, expect mainly VFR at KALB/KGFL/KPOU for the remainder of this afternoon with a trend upwards to MVFR at KPSF. Some light fog/mist could linger for the afternoon as well but should hold vsbys at or above 6 SM. Confidence lowers tonight with regards to the development of low clouds and/or fog/mist. As the inversion strengthens and lowers, low- level moisture should become trapped underneath (especially where there was some precipitation and/or light fog/mist today). We expect all terminals to end up with at least MVFR cigs at some point tonight. Whether fog/mist develops remains uncertain, in which IFR vsbys could occur. Given the uncertainty, will place 6 SM BR at KALB/KPOU/KPSF (where some precipitation or mist occurred today) and refer to later outlooks for any further adjustments. Any fog/mist lifts later Friday morning but MVFR cigs should persist. Wind will be light and variable through tonight, then variable at 5- 10 kt tomorrow. Outlook... Friday Night: High Operational Impact. Definite RA...SN. Saturday: High Operational Impact. Definite SHRA...SHSN...RA. Saturday Night: Moderate Operational Impact. Breezy. Chance of SHSN. Sunday: Low Operational Impact. Breezy. Slight Chance of SHSN. Sunday Night: No Operational Impact. NO SIG WX. Martin Luther King Jr Day: Low Operational Impact. Breezy. Isolated SHSN. Monday Night: No Operational Impact. NO SIG WX. Tuesday: No Operational Impact. NO SIG WX. && .HYDROLOGY... Minimal hydrologic issues are expected at this time through the holiday weekend Very light precipitation accumulation is expected through today as a weak impulse moves across the region. The next chance for more widespread precipitation looks to arrive Friday night into Saturday with a mix of rain and elevation snow expected. Total QPF from this is event is still uncertain with up to one inch for eastern New York and perhaps up to two inches for western New England. Due to the mixture of snow and rain, and the relatively dry period over the past 2 weeks, minimal hydrological issues are anticipated at this time. Latest MMEFS has Poughkeepsie with possibly rising above action stage with the combination of southeasterly flow coinciding with high tide cycle. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM/Wasula NEAR TERM...BGM/Wasula SHORT TERM...BGM LONG TERM...KL AVIATION...Rathbun HYDROLOGY...BGM/Wasula
Hazardous weather outlook, Jan 14, 9:17 AM EST, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 917 AM EST Thu Jan 14 2021 NYZ032-033-042-058-063-082-VTZ013-014-151200- Northern Herkimer-Hamilton-Northern Warren-Western Greene- Western Ulster-Northern Fulton-Bennington-Western Windham- 917 AM EST Thu Jan 14 2021 This Hazardous Weather Outlook is for southern Adirondacks, and the eastern Catskills of eastern New York and the southern Greens in Bennington and western Windham Counties of southern Vermont. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A storm system is forecast to impact the area Friday night into Saturday. A light to moderate snowfall is possible across the higher terrain. Some gusty winds are also possible Saturday morning. If confidence and trends increase, Winter Weather Advisories or Winter Storm Watches would be issued. Lake effect snowfall may impact the southern Adirondacks Saturday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-059>061-064>066-083-084- VTZ015-151200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Southeast Warren-Southern Washington- Eastern Windham- 917 AM EST Thu Jan 14 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, the Mohawk Valley, Greater Capital Region, Taconics, Schoharie Valley, mid Hudson Valley, Helderbergs, and Lake George northern Saratoga Region of eastern New York and eastern Windham County in southern Vermont. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A storm system is forecast to impact the area Friday night into Saturday that will result in widespread precipitation. Some locally heavy rainfall may produce ponding of water on roads and in poor drainage areas. A light snowfall across the higher terrain looks possible, depending on the exact storm track. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Winter Storm Watches in New York, 2021Winter Storm Watches in Vermont, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.